Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Albuquerque, NM

January 30, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jan 30, 2018, 2:23 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jan 31, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2018, 2:23 PM MST (21:23 UTC)
In effect from
Jan 31, 2018, 11:00 AM MST
Expired
Jan 31, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS85 KABQ 302123
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
223 PM MST Tue Jan 30 2018

...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING FOR EAST 
CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY...

...RED FLAG WARNING IN EFFECT WEDNESDAY FOR MUCH OF EASTERN NEW 
MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY...

.Strengthening westerly winds aloft will continue to mix down to
the surface today in east central New Mexico. Winds aloft will
increase a bit more into Wednesday, with windy surface conditions
becoming more widespread. Dry conditions, very low humidity, and 
above normal temperatures will also be prevalent over much of 
eastern New Mexico during this time. This will lead to several 
hours of critical fire weather today and again on Wednesday.

NMZ108-310200-
/O.UPG.KABQ.FW.A.0005.180131T1800Z-180201T0200Z/
/O.NEW.KABQ.FW.W.0006.180131T1800Z-180201T0200Z/
/O.CON.KABQ.FW.W.0005.000000T0000Z-180131T0200Z/
East Central Plains-
223 PM MST Tue Jan 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 7 PM MST Wednesday.
The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The east central plains of New Mexico will
  experience critical fire weather through early this evening and
  again from late Wednesday morning through early Wednesday 
  evening. 

* 20 FOOT WINDS...Sustained from the west southwest at 20 to 25
  mph with occasional gusts of 35 today, increasing from the west
  at 25 to 35 mph on Wednesday with occasional gusts to 45 mph.

* RELATIVE HUMIDITY...Dropping to 8 to 12 percent each afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the 
field of these Red Flag Warnings.

&&

$$

NMZ103-104-107-310200-
/O.UPG.KABQ.FW.A.0005.180131T1800Z-180201T0200Z/
/O.NEW.KABQ.FW.W.0006.180131T1800Z-180201T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-
223 PM MST Tue Jan 30 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 7 PM MST Wednesday.
The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Many areas from the eastern slopes of the 
  central mountain chain, eastward across the interface of the 
  high plains are expected to observe critical fire weather 
  conditions from late Wednesday morning through early Wednesday 
  evening. 

* 20 FOOT WINDS...Increasing from the west at 25 to 35 mph on 
  Wednesday with occasional gusts to 45 mph. 

* RELATIVE HUMIDITY...Dropping to 10 to 15 percent Wednesday 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
4 follow-up statements
207 
WWUS85 KABQ 310152
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
652 PM MST Tue Jan 30 2018

...RED FLAG WARNING IN EFFECT 11 AM TO 7 PM MST WEDNESDAY FOR 
MUCH OF EASTERN NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY...

.Westerly surface winds will increase Wednesday afternoon across
much of the eastern plains. Dry conditions, very low humidity, 
and above normal temperatures will also be prevalent over much of 
eastern New Mexico. This will lead to several hours of critical 
fire weather conditions.

NMZ108-311400-
/O.EXP.KABQ.FW.W.0005.000000T0000Z-180131T0200Z/
/O.CON.KABQ.FW.W.0006.180131T1800Z-180201T0200Z/
East Central Plains-
652 PM MST Tue Jan 30 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
WEDNESDAY...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

* AREA AND TIMING...The east central plains of New Mexico
  beginning late Wednesday morning and persisting through early 
  Wednesday evening. 

* 20 FOOT WINDS...Sustained from the west at 20 to 30 mph with 
  occasional gusts to 40 or 45 mph. 

* RELATIVE HUMIDITY...Dropping between 8 and 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-104-107-311400-
/O.CON.KABQ.FW.W.0006.180131T1800Z-180201T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-
652 PM MST Tue Jan 30 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
WEDNESDAY...

* AREA AND TIMING...Critical fire weather conditions are expected
  from late Wednesday morning through early Wednesday evening for
  the Northeast Highlands, Northeast Plains and the Sandia,
  Manzano and Gallina Mountains. 

* 20 FOOT WINDS...Increasing from the west at 25 to 35 mph with 
  occasional gusts to 45 mph. 

* RELATIVE HUMIDITY...Dropping between 10 and 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34
950 
WWUS85 KABQ 311147
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
447 AM MST Wed Jan 31 2018

...RED FLAG WARNING IN EFFECT 11 AM TO 7 PM MST TODAY FOR MUCH OF
EASTERN NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY...

.Westerly surface winds will increase this afternoon across much 
of the eastern plains. Dry conditions, very low humidity, and 
above normal temperatures will also be prevalent over much of 
eastern New Mexico. This will lead to several hours of critical 
fire weather conditions.

NMZ103-104-107-108-312200-
/O.CON.KABQ.FW.W.0006.180131T1800Z-180201T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
447 AM MST Wed Jan 31 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* AREA AND TIMING...Critical fire weather conditions are expected
  from late this morning through early this evening for the
  Northeast Highlands, Northeast Plains, East Central Plains and 
  the Sandia, Manzano and Gallina Mountains. 

* 20 FOOT WINDS...Increasing from the west at 25 to 35 mph with 
  occasional gusts to 45 mph. 

* RELATIVE HUMIDITY...Dropping to between 8 and 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

28
717 
WWUS85 KABQ 312135
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
235 PM MST Wed Jan 31 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST TODAY FOR MUCH OF 
EASTERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS...LOW HUMIDITY
AND AN UNSTABLE ATMOSPHERE...

.Very dry, windy and unstable conditions prevail across much of
central and eastern New Mexico this afternoon, leading to critical
fire weather conditions. Winds will decrease below critical
threshold by 7 PM this evening.

NMZ103-104-107-108-010200-
/O.CON.KABQ.FW.W.0006.000000T0000Z-180201T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
235 PM MST Wed Jan 31 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* AREA AND TIMING...Critical fire weather conditions will prevail
  across the Northeast Highlands, Northeast Plains, East Central
  Plains and the Sandia, Manzano and Gallina Mountains through
  early evening.

* 20 FOOT WINDS...West at 20 to 30 mph with occasional gusts to 40  
  mph. 

* RELATIVE HUMIDITY...8 and 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
272 
WWUS85 KABQ 010131
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
631 PM MST Wed Jan 31 2018

NMZ103-104-107-108-010245-
/O.EXP.KABQ.FW.W.0006.000000T0000Z-180201T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
631 PM MST Wed Jan 31 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

Winds are beginning to subside and humidity is rising, thus the
Red Flag Warning will be allowed to expire at 7 pm MST.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jan 30, 11:10 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 30, 11:10 AM MST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1110 AM MST Tue Jan 30 2018

.AVIATION...
18Z TAF CYCLE
Strengthening winds aloft are moving over New Mexico with some gusts
beginning to mix down to the surface. Gust will be strongest from the
central highlands (near KCQC) to the east central plains of New
Mexico (near KTCC and KCVN) where speeds may occasionally reach 35
kt. Ridge top winds will increase overnight into Wednesday, and some
mountain wave activity will be possible, primarily along/east of the
Sangre de Cristos. Otherwise batches of occasionally thick high
clouds will move overhead, but VFR conditions will prevail with
unrestricted visibility.

52

&&

.PREV DISCUSSION...300 AM MST Tue Jan 30 2018...
.SYNOPSIS...
Dry with increasing winds and well above normal temperatures today
and Wednesday. Some near record highs are possible across the
Eastern Plains. Critical fire weather conditions are expected this
afternoon over the East Central Plains, and could return to most of
eastern New Mexico Wednesday afternoon. A series of cold fronts will
result in wide temperatures swings over portions of the Eastern
Plains beginning Thursday and continuing into early next week but
the fronts will be mostly dry. The Rio Grande Valley to the Arizona
border will continue to be dry with above average warmth into early
next week.

&&

.DISCUSSION...
The short term forecast is relatively straightforward with some
increasing high clouds, above average temperatures and strengthening
winds today and Wednesday. Current wind grids have some winds strong
enough to trigger consideration for wind advisory highlights along
and east of the Sangre de Cristo and Sandia/Manzano mts on Wednesday
and eastward to the Texas border. Some near record high temperatures
are most likely over northeast New Mexico this afternoon, and over
portions of the east and south central and southeast Wednesday.
Model differences in placement of the surface low and south/westward
progress of the cold front Wednesday afternoon would be a
consideration for both the placement of any wind highlights as well
as potential for near record highs over the Central and Northeast
Highlands Wednesday. Could see a few near record highs as well over
the west and central but more isolated and depending on a
site's period of record.

The late this week through early next week forecast is plagued with
timing issues, in that model and run to run differences make timing
of cold fronts in the eastern plains a moving target in regards to
temperature and meager pop forecasts. There is apparently a more
substantial disturbance in the northwest flow aloft that models seem
to agree on which could bring more clouds and a brief period of
isolated snow flurries/showers to the northern high
terrain/northeast Thursday night but any precipitation doesn't
appear it would amount to much. Another cold front possibly Sunday
for the east looks to be mostly dry, but a stronger front next
Tuesday could be somewhat more productive for north
central/northeast New Mexico. The western third to half of the
forecast area is looking pretty dry with above average warmth
persisting.

&&

.FIRE WEATHER...
Very dry air remains in place across central and northern NM today.
A lee surface trough will develop this afternoon from eastern CO
southward to west central TX. Haines values will be 5 or greater
across all of the eastern plains this afternoon, but the strongest
surface winds will be in east central NM. West winds will range from
20 to 25 mph with gusts above 35 mph across FWZ108 this afternoon,
and a Red Flag Warning is in effect there from late morning through
early evening. Ventilation rates will be poor west of the central
mountains and fair to the east of the central mountains today. West
winds will remain greater than 10 mph across most of the eastern
plains tonight, and relative humidity recoveries across the eastern
plains will be fair tonight. Recoveries across north central and
northwestern NM are expected to be good to excellent.

Winds aloft will increase on Wednesday, while a stronger lee surface
trough develops in the far eastern plains and West TX. West winds
will be 15 to 30 mph with gusts of 35 to 45 mph east of the central
mountains. These downsloping winds will produce drying with relative
humidity less than 15 percent across the areas east of the central
mountains. Haines values will increase to 5 across FWZ108 and FWZ104
Wednesday afternoon, while values will be 3 to 4 to the west. There
is some model uncertainty regarding the location of the lee trough,
which may result in lighter winds in FWZ104. At this time it looks
like the highest chances of meeting Red Flag criteria will be in
FWZ108. Given the uncertainty in model solutions, the Fire Weather
Watch for fire weather zones east of the central mountains will be
kept in place. Ventilation rates will be fair to good across the
entire region Wednesday.

A weak backdoor cold front will move into far northeastern NM late
Wednesday afternoon and continue to the south and east Wednesday
night. The front will stall out to the east of the central mountains
Thursday. Temperatures will be slightly below normal in the eastern
plains Thursday and above normal elsewhere. Ventilation will be poor
across most of the region Thursday. South to southwest winds will
likely increase and become breezy in the eastern plains Friday, as
strong return flow develops around the large area of surface high
pressure to the east. High temperatures Friday will be above normal
in most locations, but will remain slightly below normal in the
southeast plains. Ventilation will be fair to good east of the
central mountains Friday. A backdoor cold front Saturday night will
bring cooler temperatures to the eastern plains Sunday. Otherwise,
temperatures will be above normal both Saturday and Sunday with
little chance for precipitation.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for the following
zones... NMZ108.

Fire Weather Watch from Wednesday morning through Wednesday evening
for the following zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Jan 30, 3:04 AM MST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
304 AM MST Tue Jan 30 2018

NMZ501>540-311300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
304 AM MST Tue Jan 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from late this morning through
this evening for the East Central Plains where low humidities
combined with strong winds and above average to near record warmth
will create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A fire weather watch is in effect Wednesday for much of eastern New
Mexico where low humidities combined with strong winds and above
average to near record warmth will create critical fire weather
conditions. In addition, westerly wind gusts to around 50 or 55 mph
are possible along and immediately east of the Sangre de Cristo and
Sandia and Manzano mountains to the Texas border on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:38 PM MSTWind AdvisoryABQ23 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.